MAUDE Adverse Event Report: CORDIS CORPORATION AVIATOR PLUS .014 5.0X30 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION AVIATOR PLUS .014 5.0X30 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4245030W
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82212848 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 014¿ 5.0 x 30 x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was prepared according to the standard process; however, when it was sent through the vessel to reach the lesion, it was pressurized by an non-cordis pressure pump filled with 1:1 saline/contrast and the balloon dilated poorly.The contrast also leaked and the balloon broke.It was then replaced with a new non-cordis balloon to complete operation.There was no reported patient injury.The leak was noticed while the device was in the patient and then verified outside the patient.The product was properly stored according to the instructions for use (ifu).There was no difficulty noted while removing the device from the hoop, removing the stylet and/or any of the sterile packaging components, and removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepper normally and was able to maintain negative pressure.The balloon catheter was being used to dilate the right vertebral artery.The vessel was not tortuous; however, the lesion did have a little calcification.The lesion had a 75% stenosis.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and/or while inserting through the guide catheter.The balloon catheter was advanced through the vessel and crossed the lesion without difficulty.The catheter was never in an acute bend.The catheter was never kinked while in use.The device was removed intact (in one piece).The device will be returned for evaluation.Photographs were provided and available for review.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g4, h1, h2, h3 and h6.As reported, a 014¿ 5.0 x 30 x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was prepared according to the standard process.When the balloon catheter was sent through the vessel to reach the lesion, it was pressurized by a non-cordis pressure pump filled with 1:1 saline/contrast and the balloon dilated poorly.The contrast also leaked and the balloon broke.It was then replaced with a new non-cordis balloon to complete the operation.There was no reported patient injury.The leak was noticed while the device was in the patient and then verified outside the patient.The product was properly stored according to the instructions for use (ifu).There was no difficulty noted while removing the device from the hoop, removing the stylet and/or any of the sterile packaging components, and removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepper normally and was able to maintain negative pressure.The balloon catheter was being used to dilate the right vertebral artery.The vessel was not tortuous; however, the lesion did have a little calcification.The lesion had a 75% stenosis.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and/or while inserting through the guide catheter.The balloon catheter was advanced through the vessel and crossed the lesion without difficulty.The catheter was never in an acute bend.The catheter was never kinked while in use.The device was removed intact (in one piece).Previously, four pictures were received for picture analysis.Per visual analysis of the attached pictures, an aviator plus.014 5.0 x 30 142cm label and unit were observed.It appears the unit was procedurally used as the balloon appeared to have been previously inflated.Water residues were observed inside the unit.The unit was observed placed inside its packaging coil.No other anomalies were observed per pictures analysis.Subsequently, a non-sterile aviator plus device along with a separated puncture needle in a plastic tube was received for analysis inside a plastic bag.Per visual analysis, an axial burst was observed on the proximal area of the balloon.No other physical characteristics could be observed at the naked eye.Functional analysis was not performed due to the burst condition of the as received for evaluation.Per microscopic analysis, sem analysis revealed the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could have led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82212848 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed during device analysis.However, the exact cause could not be determined.Sem analysis revealed scratch marks on the outer portion of the balloon.It appears the balloon was damaged by the interaction of the balloon material with a sharp object like calcified spicules located on the lesion or a mechanical damage.The balloon showed evidence of scratch marks on the outer surface which would imply that vessel characteristics may have contributed to the event, likely a calcified lesion.According to the instructions for use, although this is not intended as a mitigation, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least (b)(4) of the balloons (with a (b)(4) confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 5.0X30 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key12572721
Report Number9616099-2021-04907
Device Sequence Number14431602
Product Code LIT
UDI-Device Identifier20705032005835
UDI-Public(01)20705032005835(17)240131(10)82212848
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model Number4245030W
Device Catalogue Number4245030W
Device Lot Number82212848
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/07/2021
Supplement Date Received by Manufacturer11/01/2021
Initial Report FDA Received Date10/04/2021
Supplement Report FDA Received Date11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK CONTRAST MEDIUM; UNK PRESSURE PUMP